Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 32, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 19, 2001, 6:42 PM EDT for Granville County, Vance County, North Carolina. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 2001, 6:42 PM EDT (22:42 UTC)
- Expired
- May 19, 2001, 7:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Granville County, NC, Vance County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:55 PM EDT | Hail 0.88 | Virgilina, NC | |
| May 19, 7:00 PM EDT | Hail 0.88 | Townsville, NC | |
| May 19, 7:25 PM EDT | Tornado F0 | Middleburg, NC | The Kerr Lake Park Ranger reported about ten trees blown down and damage to trailers at the Satterwhite Point Recreation Area. A tornado sighting was also reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- -80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
553 WUUS52 KRAH 192244 SVRRAH NCC077-181-192315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 642 PM EDT SAT MAY 19 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN VANCE COUNTY NORTHERN GRANVILLE COUNTY * UNTIL 715 PM EDT * AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF KERR LAKE TO 3 MILES NORTHEAST OF STOVALL TO 3 MILES SOUTHEAST OF OAK HILL....MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... VIRGILINA BULLOCKSVILLE KERR LAKE OAK HILL STOVALL TUNGSTEN THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND INTENSE LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. $$ RFG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:25 PM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 19, 2:25 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT SAT MAY 19 2001
MOSTLY SUNNY AND HOT CONDITIONS OVER CENTRAL NC AT THIS TIME THANKS
TO MID LEVEL HIGH PRESSURE CELL. LOW LEVEL PARAMETERS HAVE
PERSISTED FOR SEVERAL HOURS IN DEPICTING AXIS OF INSTABILITY
STRETCHING FROM DAN VICINITY INTO THE NORTHERN COASTAL PLAIN...WHILE
ANOTHER AXIS FROM UPSTATE SC INTO NC MOUNTAINS.
WEAK MID LEVEL VORT CENTER CROSSING EASTERN KY SHOULD INITIATE
CONVECTION ALONG VA BOUNDARY EAST OF THE BLUE RIDGE BETWEEN 21Z AND
23Z. THIS CONVECTION SHOULD DRIFT INTO THE FAR NORTHERN COUNTIES OF
CWA EARLY THIS EVENING. SECOND AREA OF CONCERN DEALS WITH CONVECTION
FIRING OVER NE GA AHEAD OF TN VALLEY VORT CENTER. EXTRAPOLATION HAS
THIS CLUSTER OF STORMS THREATENING SOUTHERN PIEDMONT AFTER 21Z OR
22Z. WILL CONTINUE TO MONITOR CONVECTIVE TREND THOUGH RELEASE
TIME...HOWEVER PLAN TO GO WITH GOOD CHC POPS OVER FAR NORTH THIS
EVENING WITH CHC POPS IN TRIAD/TRIANGLE AREAS. FOR SOUTHERN
PIEDMONT...FAVOR CHC POPS BUT MAY NEED TO INCREASE TO GOOD CHC IF
CLUSTER HOLDS TOGETHER THROUGH UPSTATE SC.
EXPECT SCATTERED CONVECTION ON SUN AS DEEP MOISTURE COUPLED WITH
VORT CENTER CROSSING REGION SHOULD SUPPORT SHOWERS/T-STORMS.
COVERAGE MAY BE LIKELY OVER EASTERN HALF OF FORECAST AREA IN THE
AFTERNOON.
ON MON...DO NOT SEE MUCH SUPPORT FOR ORGANIZED CONVECTION...BEST
UPPER LEVEL SUPPORT WEST-NW OF REGION. HOWEVER AIR MASS PROJECTED TO
BE MOIST AND UNSTABLE TO SUPPORT DIURNAL AIR MASS THUNDER IN THE
AFTERNOON. FOR NOW...WILL GO WITH A CHC OF AFTERNOON CONVECTION
AREA-WIDE.
EXTENDED: UNFORTUNATELY COULD NOT VIEW NOGAPS/CANADIAN MODELS DUE TO
INTERNET SERVICE OUTAGE. ANOMALOUSLY STRONG CLOSED LOW IS EXPECTED
TO DROP INTO THE MIDWEST TUE AND INTO THE OH VALLEY BY THU. WILL
CONTINUE CHANCE OF SHOWERS/TSTMS WITH THE FRONT TUE. MRF TAKES MID
LEVEL FLOW BACK AROUND TO SW WITH THE FRONT HEADING BACK NORTH &
BRINGING A RETURNED CHANCE OF SHOWERS THU. GIVEN THE DEGREE OF
UNCERTAINTY OF CLOSED LOW POSITION & OUR INABILITY TO DO A THOROUGH
ANALYSIS OF THE MEDIUM RANGE MODELS... WILL STAY CONSERVATIVE AND GO
WITH MOSTLY CLOUDY/COOL THROUGH SAT AND ADD PRECIP CHANCE LATER IF
NEEDED.
RDU 65/80/65/82 3543 GSO 65/79/63/80 4534
FAY 67/83/67/83 1544
.RAH...NONE.
WSS/GIHIn the hours before
Special weather statement, May 19, 1:35 PM EDT, 5 hours 7 minutes before
NCZ007>011-021>028-192315- SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH NC 135 PM EDT SAT MAY 19 2001 ALAMANCE-DURHAM-EDGECOMBE-FORSYTH-FRANKLIN-GRANVILLE-GUILFORD- HALIFAX-NASH-ORANGE-PERSON-VANCE-WARREN- ...RISK OF STRONG TO ISOLATED SEVERE THUNDERSTORMS ACROSS NORTHERN COUNTIES OF CENTRAL NORTH CAROLINA EARLY THIS EVENING... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A STALLED BOUNDARY DRAPED WEST TO EAST ACROSS CENTRAL VIRGINIA WILL ACT AS A FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS LATE THIS AFTERNOON. THE THUNDERSTORMS SHOULD DRIFT SOUTH INTO NORTHERN NORTH CAROLINA EARLY THIS EVENING. .HAZARDOUS WEATHER DETAILS... SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE FAR NORTHERN COUNTIES OF CENTRAL NORTH CAROLINA BETWEEN 6 AND 9 PM. THE PRIMARY SEVERE WEATHER THREAT WILL BE HAIL THE SIZE OF QUARTERS AND WIND GUSTS NEAR 60 MPH. ALL STORMS WILL PRODUCE FREQUENT AND SHARP CLOUD-TO-GROUND LIGHTNING STRIKES...AND HEAVY DOWNPOURS OF RAIN. THE STORMS SHOULD BEGIN TO DISSIPATE AFTER 10 PM. THE SUNNY AND HOT WEATHER EARLY THIS AFTERNOON HAS LURED MANY FOLKS TO THE AREA LAKES AND PARKS. PEOPLE NEED TO BE ALERT TO THE POSSIBILITY OF CHANGING WEATHER CONDITIONS LATE THIS AFTERNOON OR EARLY THIS EVENING...ESPECIALLY IF YOU ARE CLOSE TO THE VIRGINIA BORDER. BOATERS ON HYCO...MAYO AND KERR LAKES SHOULD HEAD TO SHORE AT THE FIRST SIGNS OF THREATENING WEATHER. WSS
Special weather statement, May 19, 1:35 PM EDT, 5 hours 7 minutes before
NCZ007>011-021>028-192315- SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA...CORRECTION FOR CODING NATIONAL WEATHER SERVICE RALEIGH NC 135 PM EDT SAT MAY 19 2001 ALAMANCE-DURHAM-EDGECOMBE-FORSYTH-FRANKLIN-GRANVILLE-GUILFORD- HALIFAX-NASH-ORANGE-PERSON-VANCE-WARREN- ...RISK OF STRONG TO ISOLATED SEVERE THUNDERSTORMS ACROSS NORTHERN COUNTIES OF CENTRAL NORTH CAROLINA EARLY THIS EVENING... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A STALLED BOUNDARY DRAPED WEST TO EAST ACROSS CENTRAL VIRGINIA WILL ACT AS A FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS LATE THIS AFTERNOON. THE THUNDERSTORMS SHOULD DRIFT SOUTH INTO NORTHERN NORTH CAROLINA EARLY THIS EVENING. .HAZARDOUS WEATHER DETAILS... SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE FAR NORTHERN COUNTIES OF CENTRAL NORTH CAROLINA BETWEEN 6 AND 9 PM. THE PRIMARY SEVERE WEATHER THREAT WILL BE HAIL THE SIZE OF QUARTERS AND WIND GUSTS NEAR 60 MPH. ALL STORMS WILL PRODUCE FREQUENT AND SHARP CLOUD-TO-GROUND LIGHTNING STRIKES...AND HEAVY DOWNPOURS OF RAIN. THE STORMS SHOULD BEGIN TO DISSIPATE AFTER 10 PM. THE SUNNY AND HOT WEATHER EARLY THIS AFTERNOON HAS LURED MANY FOLKS TO THE AREA LAKES AND PARKS. PEOPLE NEED TO BE ALERT TO THE POSSIBILITY OF CHANGING WEATHER CONDITIONS LATE THIS AFTERNOON OR EARLY THIS EVENING...ESPECIALLY IF YOU ARE CLOSE TO THE VIRGINIA BORDER. BOATERS ON HYCO...MAYO AND KERR LAKES SHOULD HEAD TO SHORE AT THE FIRST SIGNS OF THREATENING WEATHER. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:08 PM EDT | Tornado Warning | RAH | Vance, Warren | 37 min |
| May 19, 7:43 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.